Thunderstorm Wind, Hamilton
- When
- July 16, 6:55 PM MST
- Where
- Hamilton County, 1.38 mi N of Syracuse
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.750
Hot temperatures and steep lapse rates mixed the boundary layer to the surface resulting in high based storms. DCAPE values over 1000 J/kg along the gust front outflow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hot temperatures and steep lapse rates mixed the boundary layer to the surface resulting in high based storms. DCAPE values over 1000 J/kg along the gust front outflow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 2:38 PM MST, 4 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 438 PM CDT Sat Jul 16 2022 ...Updated Aviation... .SHORT TERM...(This afternoon through Sunday) Issued at 111 PM CDT Sat Jul 16 2022 There is a frontal boundary that extends from eastern Colorado into northwest Kansas. Higher moisture is pooling north of this front across that area. This will be the main concern for any storm potential later this afternoon and into the evening. Showers and thunderstorms are expected to develop along the boundary or farther west in the higher moisture area. The best timing on this activity will be late this afternoon into the evening. Have the highest confidence of storms along the Colorado state line and into west-central Kansas. This is also where the highest pops were retained for the northwest and north counties. The main threats of this activity would be marginally strong outflow winds of 50 mph and some brief moderate rainfall amounts. This activity should weaken as it propagates farther east and southeast into mid to late evening hours. Pops will continue to taper through this period as an expectation to this evolution of the storms. Otherwise, the rest of the FA will see mainly tranquil weather conditions tonight. Overnight lows tonight will remain on the warm side with values mainly in the 70s. Upper 70s will be likely across the southeast zones towards Med Lodge. Lastly, the boundary will continue to move east through the overnight hours. This front is expected to have cleared much of the area by noon Sunday. Highs tomorrow will be slightly cooler with mid to upper 90s across much of the FA. The main exception to this will be along the Oklahoma border, where low 100's will still be likely. It doesn't look warm enough right now for any heat headlines. Storms are not expected Sunday afternoon and evening in response to the mid level ridge moving more overhead. .LONG TERM...(Sunday night through Friday) Issued at 111 PM CDT Sat Jul 16 2022 More hot temperatures are expected Monday and Tuesday. A 596-hPa ridge will be over our region during this period. Highs over 100 looks certain for the beginning of the work week. Highs Tuesday looks to be the hottest with enhanced compressional warming ahead of a weak sfc boundary. Values of 105 to 110 looks on track for Tuesday. A slight cool down is possible next Wednesday in the wake of a passing sfc front. It will overall still be hot with values still centered a few degrees around 100. Unfortunately, there is more bad news Thursday onward. The ridge and warm sector looks to continue to spread northward through the end of the business week. This supports a continue hot weather pattern with highs over 100. Overall storm chances looks very isolated at a best. Much of the FA should continue to bake and remain dry other than those lucky enough for a passing isolated storm. Next weekend also looks hot with highs over 100 and mainly dry with the exception of perhaps an isolated storm or two over a small area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 438 PM CDT Sat Jul 16 2022 VFR is expected to continue through this TAF cycle, outside of any convective impacts. Some scattered thunderstorm activity is expected during the 03-09z Sun time range, and included a VCTS/CB mention for the DDC/GCK/HYS terminals for this time period. Kept LBL dry. Confidence of exact convective placement is low, but coverage will favor northern zones. A weak cold front will sag through SW KS tonight, with light winds trending toward northerly components through 12z Sun. VFR/SKC is expected daylight Sunday, with light northeast winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 99 69 101 / 40 0 0 0 GCK 69 98 67 104 / 50 0 0 0 EHA 72 99 69 101 / 20 10 0 0 LBL 74 102 69 103 / 20 0 0 0 HYS 72 97 67 101 / 40 0 0 0 P28 77 102 70 99 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 245 AM CDT Sat Jul 16 2022 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 245 AM CDT Sat Jul 16 2022 /145 AM MDT Sat Jul 16 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today A marginal risk of severe weather is possible mainly for areas along and north of highway 50. Time frame will be from after 4 pm through 10 pm. Main threat will be wind gusts over 60 mph and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several days of 100 degree heat in the afternoon with the potential of record breaking highs on Tuesday. Forecast high temperatures for Tuesday at this point could be 107-110. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed today.
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Sat Jul 16 2022
KSZ074-162215-
Stanton KS-
418 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of Stanton County
through 515 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Saunders Elevator, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manter and Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3757 10204 3769 10161 3742 10158 3739 10186
3739 10204
TIME...MOT...LOC 2118Z 251DEG 13KT 3747 10206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
539 PM CDT Sat Jul 16 2022
KSZ062-075-162315-
Kearny KS-Grant KS-
539 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southeastern Kearny
and northern Grant Counties through 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ulysses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 10113 3757 10110 3750 10150 3755 10153
3768 10153
TIME...MOT...LOC 2239Z 248DEG 10KT 3761 10147
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
740 PM CDT Sat Jul 16 2022
KSZ045-063-064-170115-
Finney KS-Hodgeman KS-Ness KS-
740 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of eastern Finney,
south central Ness and central Hodgeman Counties through 815 PM
CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kalvesta, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 10018 3823 10027 3837 9982 3805 9968
TIME...MOT...LOC 0039Z 246DEG 17KT 3812 10014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
708 PM MDT Sat Jul 16 2022
KSZ061-170215-
Hamilton KS-
708 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of Hamilton County
through 815 PM MDT...
At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 8 miles west of Coolidge, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolidge and Syracuse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10194 3824 10156 3781 10156
3786 10204
TIME...MOT...LOC 0107Z 262DEG 21KT 3805 10217
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HOVORKAThe Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044834, 1044836, 1044837.